Pennsylvania, 2005Lightning Strike in Pennsylvania, July 16, 2005
July 16, 2005 · NWS PBZ · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 13
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 16, 1:35 PM EST, 3 hours 14 minutes earlier.
Area forecast discussion, Jul 16, 1:35 PM EST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
235 PM EDT SAT JUL 16 2005
.SHORT TERM (TODAY THROUGH MONDAY NIGHT)...
BOTH NAM AND GFS MODEL RUNS SHOW VERY HUMID POST-TROPICAL SYSTEM
CONDITIONS REMAINING ACROSS THE UPPER OHIO VALLEY INTO MONDAY NIGHT.
RECENT SATELLITE DATA SHOWS STILL SOME UPPER LEVEL ENERGY FROM THE
REMAINS OF TROPICAL SYSTEM DENNIS MOVING ACROSS THE UPPER OHIO
VALLEY THIS EVENING...WHICH IS HELPING TO ENHANCE THE CURRENT
THUNDERSTORM DEVELOPMENT. SO EXPECT THE WEATHER TO REMAIN HUMID WITH
SCATTERED THUNDERSTORMS MAINLY LATE DAY HAVING HEAVY RAIN THROUGH
MONDAY. LOCATIONS GETTING MORE THAN 2.5 INCHES OF RAIN IN LESS THAN
3 HOURS CAN DEVELOP FLOODING. THESE LOCATIONS CAN ALSO GET LOW
VISIBILITY IN FOG IN THE EARLY MORNING.
FOR TEMPERATURES...NOT MUCH CHANGE EXPECTED WHICH IS SUPPORTED BY
LATEST GFS AND NAM MOS VALUES.
&&
.LONG TERM (TUESDAY THROUGH FRIDAY)...
BOTH THE NAM AND GFS MODEL RUNS SHOW A COOL FRONTAL PASSAGE TUESDAY
WITH DRIER AIR BEHIND IT. THE PREFRONTAL THUNDERSTORMS TUESDAY COULD
BE STRONG DUE TO INSTABILITY FROM THE CURRENT HIGH DEWPOINTS...AND
THE ADDED ENERGY AND FAVORABLE SHEAR ASSOCIATED WITH STRENGTHENED
UPPER FLOW ATTENDING THE COLD FRONTAL SYSTEM.
THE GFS MODEL SHOWS THE NEXT FRONTAL SYSTEM TO GIVE A CHANCE OF
THUNDERSTORMS WILL MOVE THROUGH LATE THURSDAY AND FRIDAY.
REGARDING TEMPERATURES...GFS MOS AND HPC GENERATED VALUES OKAY.
&&
.AVIATION...
BASED ON VERY HUMID CONDITIONS CURRENT RADAR DATA TRENDS...HAVE
CUMULUS BASES BKN035 WITH CONDITIONS LOWERING INTO IFR (2SM
OVC020CB) IN +TSRA. AGAIN EXPECT VIS TO LOWER 08Z-12Z TO 3-5SM BR
HZ...ALTHOUGH LOCATIONS GETTING HEAVY RAIN THIS EVENING CAN LOWER
INTO IFR RANGE. SUNDAYS WEATHER EVOLUTION SHOULD BE A REPEAT OF
TODAYS SCENARIO.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&
Hazardous weather outlook, Jul 16, 3:36 AM EST, 13 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
436 AM EDT SAT JUL 16 2005
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-170835-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
436 AM EDT SAT JUL 16 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.
.DAY ONE...TODAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
15
In the hours before
Special weather statement, Jul 16, 1:22 PM EST, 3 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
222 PM EDT SAT JUL 16 2005
PAZ014-021-022-030-161915-
ALLEGHENY PA-ARMSTRONG PA-BUTLER PA-WESTMORELAND PA-
222 PM EDT SAT JUL 16 2005
...THUNDERSTORM UPDATE...
THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
BUTLER...ARMSTRONG...WESTMORELAND AND ALLEGHENY...
AT 215 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 2 MILES NORTHEAST OF
WILKINSBURG....MOVING NORTHEAST AT 10 MPH. THE THUNDERSTORMS HAVE
HEAVY RAIN AND SOME LOCATIONS EARLIER TODAY GOT HIT WITH AN INCH OF
RAIN ALREADY FROM PREVIOUS STORMS...LIKE VERONA. LOCATIONS GETTING
MORE THAN 2.5 INCHES OF RAIN THIS AFTERNOON AND EVENING CAN DEVELOP
FLOODING.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
VERONA...NATRONA HEIGHTS...NEW KENSINGTON FREEPORT...PENN
HILLS...SARVER...SPRINGDALE.
KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.
HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS. WATER
LEVELS OF SMALL STREAMS AND CREEKS MAY ALSO RISE...THEREFORE SEEK
HIGHER GROUND IF THREATENED BY FLOOD WATERS.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE OR FLOODING TO THE
NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Jul 16, 1:32 PM EST, 3 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
232 PM EDT SAT JUL 16 2005
WVZ041-161930-
TUCKER WV-
232 PM EDT SAT JUL 16 2005
...THUNDERSTORM UPDATE...
THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTY...
TUCKER...
AT 220 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 2 MILES NORTHWEST OF ELK....MOVING
NORTHEAST AT 10 MPH.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
BLACKWATER FALLS...CANAAN VALLEY STATE PARK...ELK...GATZMER...
HAMBLETON...HENDRICKS AND THOMAS
KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH. LOCATIONS GETTING REPEATED THUNDERSTORMS GIVING A TOTAL OF
MORE THAN 2.5 INCHES OF RAIN THIS AFTERNOON AND EVENING CAN DEVELOP
FLOODING.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND CREEKS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.
Special weather statement, Jul 16, 2:31 PM EST, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
331 PM EDT SAT JUL 16 2005
PAZ023-162030-
INDIANA PA-
331 PM EDT SAT JUL 16 2005
...THUNDERSTORM UPDATE...
THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTY...
INDIANA...
AT 325 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 5 MILES SOUTHWEST OF CHERRY
TREE....MOVING NORTHEAST AT 10 MPH. THIS THUNDERSTORM CAN HAVE VERY
HEAVY RAIN...STRONG WIND GUSTS AND HAIL. LOCATIONS GETTING MORE
THAN 2.5 INCHES OF RAIN LATE THIS AFTERNOON AND EVENING CAN DEVELOP
FLOODING.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
CHERRY TREE...CLYMER...GLEN CAMPBELL AND YELLOW CREEK STATE PARK
KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND CREEKS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.
Special weather statement, Jul 16, 4:03 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
503 PM EDT SAT JUL 16 2005
PAZ008-162200-
VENANGO PA-
503 PM EDT SAT JUL 16 2005
...THUNDERSTORMS...
THUNDERSTORMS WITH VERY HEAVY RAIN WERE MOVING SLOWLY ACROSS VENANGO
COUNTY...PENNSYLVANIA THIS AFTERNOON. THE STRONGEST STORMS AND THE
ONES WITH THE HEAVIEST RAIN WERE JUST SOUTHWEST OF SENECA...JUST
WEST OF TOONERVILLE...AND NEAR BLACKS. THE STORMS WERE MOVING
NORTHEAST ABOUT 15 MPH.
BESIDE THE VERY HEAVY RAIN OF POSSIBLY AN INCH OR MORE...LOOK FOR
FREQUENT DANGEROUS LIGHTNING...WINDS GUSTING TO NEAR 30 MPH...AND
POSSIBLY SMALL HAIL.
Special weather statement, Jul 16, 4:18 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
518 PM EDT SAT JUL 16 2005
PAZ016-162215-
JEFFERSON PA-
518 PM EDT SAT JUL 16 2005
...THUNDERSTORMS...
THUNDERSTORMS WERE DUMPING VERY HEAVY RAIN OVER PARTS OF JEFFERSON
COUNTY...PENNSYLVANIA LATE THIS AFTERNOON. THE STRONGEST STORMS AND
THE ONES WITH THE HEAVIEST RAIN WERE OVER GREEN BRIAR...NEAR
CORSICA...SOUTHWEST OF RICHARDSVILLE...AND FROM GREEN VALLEY TO
BELLS MILLS. THE STORMS WERE MOVING TO THE NORTHEAST ABOUT 15 MPH.
MOTORISTS ALONG INTERSTATE 80 WEST OF BROOKVILLE NEED TO BE ALERT
FOR EXTREMELY LOW VISIBILITY AND PONDING OF WATER ON THE ROADS.
IN ADDITION TO THE VERY HEAVY RAIN...THESE STORMS WILL PRODUCE
FREQUENT DANGEROUS LIGHTNING...GUSTY WINDS TO NEAR 30 MPH AND
POSSIBLY SMALL HAIL.
Special weather statement, Jul 16, 4:28 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
528 PM EDT SAT JUL 16 2005
PAZ007-162230-
MERCER PA-
528 PM EDT SAT JUL 16 2005
...THUNDERSTORMS...
A SCATTERED LINE OF THUNDERSTORMS WAS FORMING IN MERCER
COUNTY...PENNSYLVANIA FROM NORTH OF HERMITAGE EAST TO NEAR PARDOE.
THE STORMS COULD PRODUCE A QUICK INCH OF RAIN OVER LOCALIZED AREAS
AS THEY SLIDE SLOWLY NORTH AT ABOUT 15 MPH. ALSO...BE ALERT FOR
DANGEROUS LIGHTNING AND BRIEF GUSTY WINDS TO NEAR 25 MPH.
Lightning, Venango
- When
- July 16, 4:49 PM EST
- Where
- Venango County, Franklin
- Injuries
- 13 direct, 0 indirect
- Reported by
- NEWSPAPER
- Coordinates
- 41.401, -79.758 (the zone’s center; the record gives no point)
When lightning began, 2 dozen people took shelter under a large pine tree. Lightning struck the tree, injuring 13, 1 critically. One 12 year old boy suffered cardiac arrest and was resuscitated.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Ohio, July 16, 20052 deaths · $1.7 million · 50 kt wind · 6 events
- Rip Current in Florida, July 16, 20051 death · 1 event
- Lightning Strike in Michigan, July 16, 2005$1.0 million · 1 event
- Flash Flooding and Damaging Wind in Pennsylvania, July 16, 2005$150,000 · 50 kt wind · 3 events
- Flash Flooding in Michigan, July 16, 2005$100,000 · 3 events
- Flash Flooding in West Virginia, July 16, 2005$30,000 · 2 events
- Flash Flood in Pennsylvania, July 16, 2005$30,000 · 1 event
- Lightning Strike in New Jersey, July 16, 2005$25,000 · 1 event
- Lightning Strike in Florida, July 16, 20051 injured · 1 event
- Damaging Wind in New Mexico, July 16, 20051 injured · 1 event
- Flash Flooding and Damaging Wind in Maryland, July 16, 200550 kt wind · 3 events
- Flash Flooding in Texas, July 16, 20053 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5465862.